Drug-Drug Interactions Among Hospitalized Children Receiving Chronic Antiepileptic Drug Therapy

Citation:

Lebowitz MB, Olson KL, Burns M, Harper MB, Bourgeois F. Drug-Drug Interactions Among Hospitalized Children Receiving Chronic Antiepileptic Drug Therapy. Hosp Pediatr 2016;6:282-9.

Date Published:

May

Abstract:

OBJECTIVES: Children treated with chronic medications are at risk of drug-drug interactions (DDIs) when hospitalized with an acute illness and prescribed new medications. We aimed to measure the prevalence of potential DDIs (pDDIs) among hospitalized children treated with antiepileptic drugs (AEDs) and to evaluate the impact of computerized physician order entry (CPOE) on pDDIs. METHODS: We analyzed a national sample of pediatric hospitalizations from 2005 to 2012 associated with administration of an AED and identified those prescribed a second medication with risk of a DDI. The prevalence of hospitalizations associated with a pDDI was calculated for each AED. We identified the drugs most commonly implicated in pDDIs and factors associated with pDDIs. Rates of pDDIs were measured in pre- and post-CPOE implementation periods. RESULTS: A pDDI was identified in 181 380 (41.7%) hospitalizations associated with the use of an AED, with 117 880 (27.1%) classified as severe pDDIs. AEDs most often implicated with a pDDI were phenobarbital, valproic acid, and phenytoin. Hospitalizations with pDDIs were associated with increased length of stay and a greater number of medications, ICU admissions, and operating room procedures. The implementation of CPOE did not result in a change in the rate of pDDIs (42.7% before versus 40.8% after; P = .48). CONCLUSIONS: Children treated with AEDs are at risk of pDDIs while hospitalized. The use of CPOE has not been associated with a significant decrease in the rate of pDDIs. Additional investigation to better define the impact of pDDIs and to advance development of clinical decision support within CPOE systems is warranted.

Notes:

Lebowitz, Mollie BlazarOlson, Karen LBurns, MicheleHarper, Marvin BBourgeois, FlorenceengHosp Pediatr. 2016 May;6(5):282-9. doi: 10.1542/hpeds.2015-0249. Epub 2016 Jan 1.

Last updated on 06/21/2018